Before you give your patient either one of these drugs, or both, think about these real-life events reported to the Institute for Safe Medication Practices (ISMP):
- Patient had severe hypoglycemia after a pharmacist added 200 units of insulin instead of heparin to TPN
- Two nondiabetic patients died after receiving insulin instead of heparin during a vascular catheter flush procedure.
- A nurse flushed a patient’s central line catheter with insulin instead of heparin.
What is your current process to prevent confusion between heparin and insulin vials during drug preparation? To detect errors between heparin and insulin at the point of administration before they reach the patient, ISMP recommends the following:
- Always compare the indication for heparin or insulin with the patient’s diagnoses/conditions to ensure they match before dispensing or administering insulin or heparin
- Write verbal orders directly on order forms and read back the orders to verify understanding and accuracy
- Require an independent double-check of IV insulin and IV heparin before administration
Stay tuned for the next blog on why these mix-ups can be attributed to “autopilot” of human mind and what can we do to prevent them.
Contact a Dallas Nurse Lawyer Today for Assistance
Dallas nurse lawyer Yong J. An has years of experience providing nurse license defense to nurses all over Texas including Houston, Dallas, Ft. Worth, Austin, and San Antonio. Nurse attorney Yong J. An has successfully handled several dozens of nurse license defense cases. Attorney Yong has the experience and knowledge to help you best prepare for your case with the BON. For a confidential consultation, contact Mr. Yong directly at (832) 428-5679 by calling or texting 24/7.
Action needed to prevent dangerous heparin-insulin confusion. (n.d.). Retrieved February 08, 2017, from https://www.ismp.org/newsletters/acutecare/articles/20070503.asp